View Full Version : Focalin & Long Term Use Headaches


LauraF915
05-22-12, 09:21 PM
I've seen people posting about getting headaches when they first started using Focalin, but I have a slightly different issue. I've been using Focalin (successfully) for 5-6 years now and only recently developed headaches.

In the last 3-4 months, I've developed really bad headaches (daily), along the lines of what others are describing. I feel like my head is in a vice with pressure at my temples. It's to the point where my work is being impacted by these headaches.

I didn't get these when I first started Focalin and I haven't changed my dose. There also haven't been any other major changes in my life when the headaches started.

I've tried lots of things (upping my water intake, cutting caffeine (and waiting for 3-4 weeks to make sure it wasn't caffeine withdrawals), got my eyes checked, took a break from the Focalin, etc.) all to no avail. I'm wondering if any of you have had experiences with developing headaches after long term use of Focalin. I've tried most of the other medicines out there at some point and Focalin has been the most successful for me (with the least side effects until recently) and so I would like to stick with it if possible...

I have talked to my doctor about this issue and have been referred to a neurologist, but as most of you know, it's often better to walk into an appointment well informed.

Thanks all!

hollywood
05-22-12, 09:51 PM
You live in va? It's allergies.

sarahsweets
05-23-12, 05:03 AM
Honestly, I would look into another medical reason because to my understanding, side effects dont necessarily pop up like that. Hubby is adhd and suffered for years with random extreme headaches. Turns out, after a sleep study, they determined he is narcoleptic.

LauraF915
05-23-12, 07:06 AM
You live in va? It's allergies.

Nope - I've been to an allergist & I'm not allergic to anything (trust me, I thought it could be allergies, even though the pain is in my temples and not where my sinuses are). I also tried taking allergy medicines to rule it out & they didn't make a difference.

Plus, the headaches don't coincide with high pollen counts - I've started a daily diary keeping track of everything (what I eat, when I eat it, what the weather is, what the pollen count is, how much I sleep, if I wake up in the night, etc.)

Honestly, I would look into another medical reason because to my understanding, side effects dont necessarily pop up like that. Hubby is adhd and suffered for years with random extreme headaches. Turns out, after a sleep study, they determined he is narcoleptic.
Yeah - my GP originally thought tension headaches and put me on valium for a week to see if that helped (not a permanent solution). When it didn't I asked to be referred to a neurologist. Had an MRI of my brain yesterday & will be seeing someone for a biofeedback stress test next week & then back to the neurologist in 2 weeks. When I first saw him I told him that I wasn't OK with just going on maintenance drugs long term without knowing what was causing the headaches.

If nothing turns up in these, I may ask about a sleep study - thanks!

hollywood
05-23-12, 09:09 AM
true ... Apparently I had a low grade global headache for about 6 years. Turned out to be obstructive sleep apnea.

G252013
06-22-12, 09:54 PM
Just experienced this today after roughly 4 years of focalin use. Did you ever find the source of the issue?

G252013
06-23-12, 10:09 AM
2x aleve fixed it for me